Nebraska, 2008Flash Flood and Hail in Nebraska, August 4, 2008
August 4, 2008 · NWS CYS · 2 events in 1 county or zone
A line of strong to severe thunderstorms produced some hail and flooding over parts of eastern Cheyenne county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of strong to severe thunderstorms produced some hail and flooding over parts of eastern Cheyenne county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 4, 1:46 PM MST, 5 hours 2 minutes earlier.
Area forecast discussion, Aug 4, 1:46 PM MST, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
246 PM MDT MON AUG 4 2008
.SHORT TERM...TONIGHT THRU WED...COOL SURGE HAS MADE IT FURTHER S/SW
AND FASTER THAN MODELS WERE SHOWING...WITH BNDRY PUSHING W/SW OVER
THE LARAMIE/SEMINOLE/GREEN RANGES LATE THIS AFTN INTO EARLY THIS
EVNG. LOW LEVEL MSTR IS GRADUALLY INCREASING IN PARTS OF SE WY...
MOIST AIRMASS NEVER REALLY LEFT THE PNHNDL. BETTER DEWPOINTS OF 50
OR MORE LIKELY WILL NOT MAKE IT SWWD INTO THE UPSLOPE PARTS OF THE
LARAMIE RANGE IN SE WY UNTIL THIS EVENG...WHICH MAY END UP KEEPING
THE SCT TSTMS FROM APPROACHING SEVERE LIMITS...ALTHO ONE OR TWO
COULD DRIFT FAR ENOUGH E INTO BETTER MSTR TO KICK OUT SOME HAIL.
WATER VAPOR PIXS HINT AT A WEAK HIGH LEVEL FTR MOVG ENE INTO SW WY
AND TURNING MORE EWD THIS EVNG...WHICH SHOULD PROVIDE SOME HELP FOR
TSTMS IN SE PART OF AREA. LATER TNGT MODELS ARE STILL SHOWING A
SWWD EXTENSION OF THE MAIN UPPER TROF IN MT CROSSING THE REGION...
ALONG WITH SOME LIFT FROM THE RR ENTRANCE REGION OF THE UPPER JET.
BOTTOM LINE IS THAT SHWRS AND SOME TSTMS WILL BE POSSIBLE ALL NIGHT
EAST OF THE LARAMIE RANGE INTO THE NEB PNHNDL. AIRMASS SATURATES
OVERNIGHT WITH WIDESPREAD LOW CLDS DVLPG LATE TNGT AND LINGERING
INTO LATE TUE MRNG. STORMS FOR TUE AFTN/EVENG REMAIN UNCERTAIN
GIVEN LACK OF UPPER SUPPORT AND EXPECTED LIMITED HEATING ALONG/E OF
MTNS. THE BEST CHCS WILL PROBABLY BE ON THE WRN FRINGES OF THE CLDS
OR OVER THE MTNS AND LARAMIE VALLEY. MOISTURE/SHEAR FOR SLIGHT RISK
IS THERE TUE AFTN/EVENG EAST OF THE MTNS...BUT THERE MAY NOT BE
ENOUGH HEATING TO CREATE MEDIUM-LARGE INSTABILITIES. BETTER DAY
ACTUALLY APPEARS TO BE SHAPING UP FOR WED AS WE WILL STILL HAVE THE
LOW LEVEL MSTR AND LIKELY A BIT EARLY BREAKUP OF THE MRNG LOW CLDS...
PLUS MODELS ARE DRAGGING THE UPPER FTR CURRENTLY OVER SRN AZ UP INTO
THE REGION BY WED AFTN/EVENG. IT SHOULD BE COOL ON TUE...MODERATING
SOME ON WED.
.LONG TERM...WED NIGHT THROUGH MON...
ECMWF AND GFS ARE COMING INTO BETTER AGREEMENT REGARDING FEATURES
WED NIGHT THROUGH MON. UPPER RIDGING WILL PREVAIL OVER MOST OF THE
WESTERN U.S. DURING THE PERIOD WITH SHORTWAVES OCCASIONALLY MOVING
THROUGH THE RIDGE AND AROUND THE RIDGE. THE RIDGE WILL FLATTEN AND
SHIFT EAST SOMEWHAT SATURDAY IN RESPONSE TO SHORTWAVE ENERGY BEING
EJECTED NORTHEASTWARD FROM A TROUGH OVER THE PACIFIC COAST.
SOUTHWEST TO WEST FLOW ALOFT WILL DEVELOP SAT AND CONTINUE SUNDAY AS
A CUTOFF LOW MOVES EAST OVER SOUTHERN CANADA. MODELS HINT AT THE
RIDGE GAINING AMPLITUDE AGAIN MON AS HEIGHTS INCREASE OVER THE GREAT
BASIN REGION. SURFACE HIGH PRESSURE TO OUR EAST WILL PRODUCE MOIST
LOW LEVEL UPSLOPE FLOW WED NIGHT INTO THU. THIS WILL COMBINE WITH
SHORTWAVE ENERGY MOVING THROUGH THE RIDGE TO PRODUCE A CHANCE OF
STORMS. TEMPERATURES THU WILL BE APPROXIMATELY NORMAL. UPSLOPE
SURFACE FLOW WILL WEAKEN FRI WEST OF THE MOUNTAINS...BUT UPSLOPE
CONTINUING EAST OF THE MOUNTAINS WILL RESULT IN A BROAD AREA OF WIND
CONVERGENCE. ENOUGH MOISTURE AND DYNAMICS WILL BE PRESENT TO WARRANT
A CONTINUED CHANCE OF STORMS FRI WITH TEMPS AROUND NORMAL AGAIN. SAT
APPEARS TO BE QUITE SIMILAR TO FRI...WITH A CONVERGENCE ZONE
RESULTING IN A CONTINUED CHANCE OF RAIN. SURFACE BASED LEESIDE
TROUGHING IS PROGGED FOR SUN BUT ENOUGH MOISTURE WILL EXIST FOR A
CHANCE OF LATE AFTERNOON STORMS MAINLY FROM THE MOUNTAINS WESTWARD.
MON LOOKS TO BE WARM WITH A CHANCE OF RAIN AS A LOW LEVEL
CONVERGENCE ZONE REDEVELOPS OVER THE FORECAST AREA.
&&
.AVIATION...
VFR CONDITIONS THRU THIS EVENING...EXCEPT FOR LOCAL MVFR VSBYS WITH
ANY STRONG TSTORM IN SE WY AND THE SRN PANHANDLE. MVFR CIGS WITH
LOCAL IFR CIGS WILL DEVELOP ALONG AND EAST OF THE LARAMIE RANGE
BEHIND THE COLD FRONT LATER TONIGHT AND LINGER INTO LATE TUE MRNG.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&
Hazardous weather outlook, Aug 4, 8:17 AM MST, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
917 AM MDT MON AUG 4 2008
NEZ001>003-019>021-054-055-WYZ059-060-064-066>070-051100-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
CONVERSE-NIOBRARA-NORTH LARAMIE RANGE-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
917 AM MDT MON AUG 4 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
SOME THUNDERSTORMS ARE EXPECTED BY LATE THIS AFTERNOON INTO THIS
EVENING ACROSS THE AREA. A FEW OF THE STORMS COULD BECOME STRONG
WITH HEAVY RAIN AND SOME HAIL THE MAIN THREAT...MAINLY ACROSS FAR
SOUTHEAST WYOMING AS WELL AS THE CENTRAL AND SOUTHERN PARTS OF THE
PANHANDLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A CHANCE FOR MAINLY LATE DAY THUNDERSTORMS WILL CONTINUE PRIMARILY
TUESDAY THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
WYZ061-062-063-065-051100-
SOUTHWEST CARBON-NORTH CARBON-LARAMIE VALLEY-SNOWY RANGE-
917 AM MDT MON AUG 4 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
SOME SHOWERS AND WEAK THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING. GUSTY WINDS TO 50 MPH WILL BE THE MAIN HAZARD.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A CHANCE FOR MAINLY LATE DAY THUNDERSTORMS EXISTS PRIMARILY
WEDNESDAY THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
Hail, Cheyenne
- When
- August 4, 6:48 PM MST to 7:20 PM MST
- Where
- Cheyenne County, 3 mi N of Sidney to 15 mi N of Lodgepole
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.193, -102.980
Hail from 3/4 inch to 1 inch in diameter reported along track of storms.
Flash Flood, Cheyenne
- When
- August 4, 7:48 PM MST to 9:00 PM MST
- Where
- Cheyenne County, 8 mi ENE of Sidney to 8.5 mi E of Sidney
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 41.194, -102.838
Water up to 2 1/2 feet in depth reported on U.S. Highway 30.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Illinois, August 4 to 5, 20083 injured · $2.6 million · EF1 · 105 events
- Damaging Winds and Lightning Strikes in Indiana, August 4, 20081 death · $110,000 · 65 kt wind · 13 events
- Tornadoes and Damaging Winds in Indiana, August 4, 2008$1.1 million · EF2 · 14 events
- Rip Current in Alabama, August 4, 20081 death · 1 event
- Excessive Heat in Louisiana, August 4, 20081 death · 1 event
- Damaging Winds in Illinois, August 4, 2008$402,000 · 65 kt wind · 19 events
- Tornado and Hail in Iowa, August 4, 2008$255,000 · EF0 · 12 events
- Hail and Damaging Wind in Iowa, August 4, 2008$233,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Iowa, August 4 to 5, 2008$113,000 · 1 in hail · 17 events
- Hail and Lightning Strikes in Wisconsin, August 4, 2008$185,000 · 0.75 in hail · 4 events
- Hail and Lightning Strike in Colorado, August 4, 2008$110,000 · 0.88 in hail · 2 events
- Lightning Strikes in Illinois, August 4, 2008$100,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111014, 111016.